Thunderstorm Wind, Benton
- When
- May 29, 1:30 AM CST
- Where
- Benton County, Rogers
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.330, -94.120
Strong thunderstorm wind blew down large tree limbs.
Thunderstorms developed along and ahead of a cold front moving through the region. A few of the storms produced damaging wind and large hail as they moved across northwest Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed along and ahead of a cold front moving through the region. A few of the storms produced damaging wind and large hail as they moved across northwest Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 28, 10:49 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1149 PM CDT MON MAY 28 2012 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. SHOWERS AND THUNDERSTORMS WILL LIKELY AFFECT KBVO/KFYV/KXNA DURING THE FIRST FEW HOURS OF THE FORECAST PERIOD. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN AT ALL SITES TUESDAY AFTERNOON. VFR CONDITIONS WILL PREVAIL OUTSIDE OF ANY STORMS. && .PREV DISCUSSION... /ISSUED 947 PM CDT MON MAY 28 2012/ DISCUSSION... PRIME EVENING CONVECTION JUST OUTSIDE OF TSA FORECAST REGION. PAYNE/LOGAN COUNTY CONVECTION WAS IN HOLDING PATTERN NEAR ALMOST STATIONARY LOW LEVEL CONVERGENCE VIA MESO-LOW. IN LAST 30 MINUTES THAT CONVECTION AND ASSOCIATED LIGHTNING HAS BEEN PROPAGATING SOUTH. OTHER WIDELY SCATTERED SHOWERS/ISOLATED THUNDERSTORMS GENERALLY IN I-44 VICINITY LACKING PUNCH. SHORT RANGE HR CUBED MODEL HAS BEEN FAIR WITH EVENING CONVECTION. SAME MODEL EVENTUALLY EXPANDS THUNDER AREA EAST INTO MUCH OF EASTERN OK AND NORTHWEST AR ABOUT AS FORECAST. HAIL POSSIBLE OVERNIGHT..MAYBE EVEN MARGINALLY SEVERE BUT SEVERE THREAT ISOLATED AT MOST. GW PREV DISCUSSION... /ISSUED 634 PM CDT MON MAY 28 2012/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. STORM COVERAGE WILL LIKELY REMAIN QUITE ISOLATED TONIGHT AND TUESDAY AND WILL ONLY MENTION VCTS AT KFYV AND KXNA LATER TONIGHT AS THESE SITES ARE MOST LIKELY TO SEE A STORM NEAR THE SITE. VFR CONDITIONS WILL PREVAIL OUTSIDE OF ANY THUNDERSTORMS AND WINDS WILL REMAIN RELATIVELY LIGHT. PREV DISCUSSION... /ISSUED 303 PM CDT MON MAY 28 2012/ DISCUSSION... UNSEASONABLY HOT AGAIN TODAY...WITH MORE HUMIDITY ACROSS MUCH OF THE AREA THAN YESTERDAY. PERSISTENT CU DECK ASSOCIATED WITH MOISTURE/INSTABILITY AXIS EXTENDS ROUGHLY ALONG INTERSTATE 44 IN NORTHEAST OKLAHOMA. APPROACHING WEAK COLD FRONT HAS SLOWED CONSIDERABLY...AND HAS BEEN LARGELY STATIONARY THIS AFTERNOON EXTENDING FROM FAR SOUTHWEST OKLAHOMA INTO SOUTH CENTRAL KANSAS. LOCAL MESOANALYSIS SHOWS A STILL POTENT...BUT SLOW WEAKENING OF THE CAP IN THE VICINITY OF THE FRONT...SO ISOLATED STORM DEVELOPMENT LATER THIS AFTERNOON CANNOT BE TOTALLY RULED OUT BEFORE DAYTIME HEATING CEASES. MORE LIKELY...HOWEVER...IS SCATTERED THUNDERSTORM DEVELOPMENT LATE TONIGHT AND EARLY TOMORROW WITHIN THE INSTABILITY AXIS IN ASSOCIATION WITH A WEAK UPPER LEVEL SPEED MAX MOVING ACROSS THE AREA. THIS IDEA IS SUPPORTED BY THE ARW...NMM...AND OUR LOCAL WRF RUNS. CONDITIONS SHOULD BE PRIMARILY DRY DURING THE DAY TOMORROW...AND ALSO LIKELY WEDNESDAY...WITH OVERNIGHT MCS ACTIVITY EXPECTED TOMORROW NIGHT AND AGAIN WEDNESDAY NIGHT AND THURSDAY. CONVECTIVE DEBRIS FROM TOMORROW NIGHTS EXPECTED MCS SHOULD KEEP HIGH TEMPERATURES DOWN A COUPLE OF DEGREES FOR WEDNESDAY BEFORE THE REAL COOL AIR ARRIVES THURSDAY AS THE UPPER FLOW TRANSITIONS TO A NORTHWESTERLY DIRECTION ON THE HEELS OF THE DEPARTING UPPER LOW. BOTH TOMORROW NIGHT AND WEDNESDAY NIGHT...INSTABILITY AND SHEAR PARAMETERS APPEAR SUPPORTIVE OF SEVERE STORM POTENTIAL... ESPECIALLY DAMAGING THUNDERSTORM WINDS FROM A WELL DEVELOPED MCS AND BOWING SEGMENTS. HEAVY RAIN POTENTIAL APPEARS TO BE GREATEST ON WEDNESDAY NIGHT AND INTO THURSDAY...WHERE SOME AREAS COULD PICK UP AN INCH OR MORE OF RAIN. IT LOOKS LIKE THESE EVENTS MIGHT SPARE TULSA AT THE LAST MINUTE FROM SEEING ITS DRIEST MAY ON RECORD. DRIER WEATHER SHOULD PREVAIL FROM FRIDAY THROUGH THE WEEKEND AND INTO NEXT WEEK...WITH TEMPERATURES WARMING EACH DAY BACK TO ABOVE NORMAL LEVELS. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 516 PM CDT MON MAY 28 2012 ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 515 PM CDT MON MAY 28 2012 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...MID TO LATE EVENING OR OVERNIGHT. DISCUSSION... A CONDITIONALLY UNSTABLE MOIST AXIS FROM SOUTHWEST OKLAHOMA THROUGH EASTERN OKLAHOMA TO SOUTHWEST MISSOURI IS EXPECTED TO ERUPT INTO SCATTERED THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT. MORE THAN AMPLE INSTABILITY... WITH MIXED LAYER CAPE VALUES OF 2500 TO 3500 J/KG WILL BE ACCOMPANIED BY JUST MARGINAL SHEAR. THUS THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL...WITH DAMAGING WIND A LESSER THREAT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...NO HAZARDS. SATURDAY...NO HAZARDS. SUNDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORMS WILL DEVELOP TO OUR WEST ON TUESDAY AFTERNOON AND ORGANIZE INTO CLUSTERS THAT MOVE ACROSS OUR REGION TUESDAY NIGHT. THERE WILL BE A LIMITED SEVERE WEATHER THREAT IN THE FORM OF DAMAGING WINDS AND LARGE HAIL. AN EVEN GREATER CHANCE FOR ONE OR MORE WELL ORGANIZED THUNDERSTORM COMPLEXES TO AFFECT OUR AREA WILL BE ON WEDNESDAY NIGHT. A SHORTWAVE TROUGH WILL SWEEP ACROSS THE PLAINS IN NORTHWEST FLOW WHICH WILL AID IN OVERALL CONVECTIVE COVERAGE AND INTENSITY WEDNESDAY NIGHT. DAMAGING WINDS AND LARGE AND POTENTIALLY HEAVY RAIN WILL ACCOMPANY THESE STORM COMPLEXES AS THEY SWEEP SOUTHEAST WEDNESDAY NIGHT AND THURSDAY. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1208 AM CDT TUE MAY 29 2012
OKZ066>068-070-071-290545-
CHEROKEE OK-MCINTOSH OK-MUSKOGEE OK-OKMULGEE OK-WAGONER OK-
1208 AM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
WESTERN CHEROKEE AND NORTHERN MUSKOGEE
IN SOUTHEAST OKLAHOMA
NORTHERN MCINTOSH
IN NORTHEAST OKLAHOMA
SOUTHEASTERN OKMULGEE AND SOUTHEASTERN WAGONER
AT 1208 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTHEAST OF PORTER TO 8 MILES SOUTH OF
HOFFMAN...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...HOFFMAN...ERAM...HULBERT...WAGONER...
CHOSKA...TULLAHASSEE...PORTER...OKAY...CHECOTAH...STIDHAM...ONAPA...
PIERCE...HITCHITA...RENTIESVILLE...MUSKOGEE...COUNCIL HILL...
OKTAHA...KEEFETON...WAINWRIGHT...BOYNTON...SUMMIT...JAMESVILLE...
TAFT...FORT GIBSON...LAKE EUFAULA STATE PARK AND SEQUOYAH STATE PARK.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
LAT...LON 3597 9507 3534 9547 3534 9597 3597 9553
TIME...MOT...LOC 0508Z 271DEG 29KT 3589 9547 3537 9584SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1219 AM CDT TUE MAY 29 2012
OKZ057-058-063-290615-
CRAIG OK-DELAWARE OK-OTTAWA OK-
1219 AM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
EASTERN CRAIG...NORTHWESTERN DELAWARE AND OTTAWA
AT 1219 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF WELCH TO 9 MILES SOUTH OF PYRAMID
CORNERS...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...MIAMI...COMMERCE...AFTON...FAIRLAND...
NARCISSA...WYANDOTTE...OTTAWA...PEORIA...QUAPAW...CARDIN...PICHER...
PYRAMID CORNERS...BLUEJACKET...WELCH AND TWIN BRIDGES STATE PARK.
THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND
GUSTS TO 50 MPH.
LAT...LON 3699 9461 3668 9461 3663 9525 3699 9521
3701 9511 3700 9462
TIME...MOT...LOC 0519Z 248DEG 15KT 3694 9511 3668 9512PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1237 AM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 AM TSTM WND GST 7 E CENTRAILIA 36.80N 95.21W
05/29/2012 E61 MPH CRAIG OK MESONET
&&
RBDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
100 AM CDT TUE MAY 29 2012
OKZ068>070-072-290645-
ADAIR OK-CHEROKEE OK-MUSKOGEE OK-SEQUOYAH OK-
100 AM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 AM CDT
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
SOUTHERN CHEROKEE...SOUTHEASTERN MUSKOGEE AND NORTHERN SEQUOYAH
IN NORTHEAST OKLAHOMA
ADAIR
AT 100 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF HULBERT TO 3 MILES SOUTHEAST OF
GORE...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...MARIETTA...PUMPKIN CENTER...STILWELL...
BUNCH...BARON...CHRISTIE...PROCTOR...SALLISAW...MC KEY...VIAN...
GORE...BRUSHY...SHORT...MARBLE CITY...BOX...TAHLEQUAH...COOKSON...
HULBERT...ELDON...WEBBERS FALLS...GREENLEAF STATE PARK...LAKE
TENKILLER STATE PARK...CHEROKEE LANDING STATE PARK...BRUSHY LAKE
STATE PARK AND ADAIR STATE PARK.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3544 9503 3546 9505 3544 9508 3544 9518
3596 9515 3599 9453 3546 9445
TIME...MOT...LOC 0600Z 271DEG 30KT 3592 9503 3551 9505SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
124 AM CDT TUE MAY 29 2012
ARZ001-290700-
BENTON AR-
124 AM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHWEST ARKANSAS
NORTHWESTERN BENTON
AT 124 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF SULPHUR SPRINGS...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...MILLER...BENTONVILLE...SULPHUR
SPRINGS...MAYSVILLE...GRAVETTE...CENTERTON...HIWASSE AND BELLA VISTA.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.
LAT...LON 3636 9414 3636 9460 3651 9461 3650 9415
TIME...MOT...LOC 0624Z 267DEG 20KT 3646 9449SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
205 AM CDT TUE MAY 29 2012
ARZ001-010-019-029-OKZ069-072-076-290745-
ADAIR OK-BENTON AR-CRAWFORD AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH
OK-WASHINGTON AR-
205 AM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
BENTON...CRAWFORD AND WASHINGTON
IN WEST CENTRAL ARKANSAS
NORTHWESTERN SEBASTIAN
IN SOUTHEAST OKLAHOMA
NORTHEASTERN LE FLORE
IN EAST CENTRAL OKLAHOMA
EASTERN SEQUOYAH
IN NORTHEAST OKLAHOMA
SOUTHEASTERN ADAIR
AT 205 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTH OF BELLA VISTA TO 4 MILES SOUTHEAST OF
GALLITIN TO 3 MILES SOUTHWEST OF ODELL TO 2 MILES WEST OF
MULDROW...MOVING EAST AT 25 MPH.
A LARGE PORTION OF BENTON...CRAWFORD...NORTHWESTERN SEBASTIAN...
WASHINGTON...NORTHEASTERN LE FLORE...EASTERN SEQUOYAH AND
SOUTHEASTERN ADAIR COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH
245 AM CDT.
THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND
GUSTS TO 45 MPH.
LAT...LON 3618 9394 3579 9400 3566 9406 3566 9407
3563 9407 3532 9420 3531 9476 3575 9456
3615 9448 3651 9433 3651 9387 3640 9387
3638 9389 3637 9387 3633 9386
TIME...MOT...LOC 0705Z 270DEG 21KT 3646 9422 3615 9436
3575 9444 3540 9461The Western Arkansas radar (KSRX), 118 km away, was scanning. The volume nearest the first event began at 07:31 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong thunderstorm wind blew down large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383396, 383397.